Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 38, NWS Gaylord, MI

August 2, 2003Oscoda County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 2, 2003, 2:50 PM EDT for Oscoda County, Michigan. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 2:50 PM EDT (18:50 UTC)
Expired
Aug 2, 2003, 3:45 PM EDT
In force
55 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Oscoda County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 021850
SVRAPX
MIC135-021945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
250 PM EDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSCODA COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 345 PM EDT

* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF LUZERNE...OR ABOUT 4 MILES
  SOUTHWEST OF MIO...MOVING NORTHEAST AT 20 MPH. A SPOTTER 2 MILES
  EAST OF LUZERNE REPORTED DIME SIZED HAIL AT 250 PM.

* THE SEVERE THUNDERSTORM WILL REACH...
  MIO AROUND 255 PM EDT
  FAIRVIEW AROUND 310 PM EDT
  COMINS AROUND 315 PM EDT
  MCKINLEY AROUND 320 PM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.

LAT...LON 4453 8423 4463 8430 4470 8434 4486 8394
          4486 8388 4454 8392

$$

&

JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:49 AM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 2, 10:49 AM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1049 AM EDT SAT AUG 2 2003

CLOSED 500 MB LOW IS HOLDING OVER THE ARROWHEAD OF MN LATE THIS
MORNING...WITH A BROAD SURFACE LOW OVER WISCONSIN AND LAKE MICHIGAN.
AREAS OF FOG ARE LIFTING INTO A LOW CU DECK ACROSS MUCH OF THE
CWA...WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE. MODIFIED 12Z APX
SOUNDING FOR 81/64 SHOWS 1900 J/KG OF CAPE...LIS AROUND -4 AND PWS
OF 1.10 INCHES THIS AFTERNOON. WIND FIELDS ARE VERY WEAK (5 KTS AT
850 MB AND 15 KTS AT 500 MB) AND SYNOPTIC FORCING WILL BE HARD TO
COME BY. WILL HAVE TO RELY ON ANY LAKE BREEZE BOUNDARIES THAT
DEVELOP LATER THIS AFTERNOON FOR FOCUS COUPLED WITH THE AVAILABLE
INSTABILITY AND LOW LEVEL MOISTURE. DO NOT EXPECT ANY SEVERE STORMS
AT THIS POINT...BUT IF ANY DO REACH SEVERE LIMITS THESE WILL BE OF
THE PULSE/VERY SHORT-LIVED VARIETY.

GOING FORECAST HANDLES THE CHANCE OF SHRA/TSRA NICELY. TEMP AND
WINDS ARE ALSO ON TARGET. THEREFORE...WILL NOT UPDATE AT THIS TIME.

.APX...NONE.

EME
Hazardous weather outlook, Aug 2, 2:22 PM EDT, 28 minutes before
MIZ008-015>036-041-042-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
222 PM EDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTHERN MICHIGAN
THIS AFTERNOON AND TONIGHT.  A FEW THUNDERSTORMS WILL LIKELY BECOME
SEVERE...PRODUCING HAIL UP TO ONE INCH IN DIAMETER AND LOCALLY GUSTY
WINDS TO 60 MPH.  THE BEST CHANCE OF SEVERE WEATHER WILL BE THROUGH
10 PM.  LOCALLY HEAVY RAIN OF 1 TO 2 INCHES PER HOUR IS POSSIBLE
WITH SOME OF THE STRONGER STORMS.

AREAS OF DENSE FOG WILL DEVELOP AFTER MIDNIGHT...ESPECIALLY ACROSS
EASTERN UPPER AND LAKESHORE AREAS OF NORTHERN MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT AREAS OF DENSE FOG ACROSS EASTERN UPPER AND LAKESHORE AREAS
OF NORTHERN MICHIGAN EARLY SUNDAY MORNING.  THE FOG SHOULD DISSIPATE
BY 10 AM.

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH WEDNESDAY...
MAINLY DURING THE AFTERNOON AND EVENING HOURS.  TEMPERATURES WILL
AVERAGE NEAR OR SLIGHTLY BELOW NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JK

In the hours before

Local storm report, Aug 2, 12:49 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1249 PM EDT SAT AUG 02 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    MANISTEE                  MI   WIND DAMAGE
08/02/03   MANISTEE

MJP
Local storm report, Aug 2, 12:54 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1254 PM EDT SAT AUG 02 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    MANISTEE                  MI   52 MPH TSTORM WIND
08/02/03   MANISTEE                       MANISTEE AWOS GUST FROM
                                          OBSERVATION AT 1235 EDT.

MJP

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:24 PM EDTSevere Thunderstorm WarningAPXManistee66 min
Aug 2, 1:24 PM EDTSevere Thunderstorm WarningAPXWexford66 min
Aug 2, 3:56 PM EDTSevere Thunderstorm WarningAPXOscoda49 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.